MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1111/j.1464-5491.2008.02634.x

Медицинская библиотека · Diabetic medicine : a journal of the British Diabetic Association · 2009

Neuroglycopenia and adrenergic responses to hypoglycaemia: insights from a local epidemic of serendipitous massive overdose of glibenclamide.

Dalan R, Leow M K S, George J, Chian K Y, Tan A, Han H W, Cheow S P

СтатьяПеревод в очереди

Аннотация

AIMS: Recently, an unlicensed aphrodisiac formulation originating from China known as 'Power 1 Walnut' penetrated the illicit markets of South East Asia including Singapore. Subsequent toxicological analyses revealed that each 'Power 1 Walnut' pill was illegally adulterated with two prescription drugs--sildenafil 1 mg (a PDE5 inhibitor) and glibenclamide 93-98 mg (a long-acting sulphonylurea). As the drug was peddled to numerous people, a local 'hypoglycaemia epidemic' ensued, of which a small cluster presented to our hospital with severe hypoglycaemia. The aim is to characterize the demographics, clinical and labouratory aspects and postulate mechanisms for the relatively atypical presentation.

METHODS

A retrospective study of all the patients admitted between 13th January to 15th June 2008 with hypoglycaemia was done with acquisition of all relevant data after ethical approval from our DSRB.

RESULTS

15 patients (25-73 years old) presented with severe hypoglycaemia. All of them presented with neuroglycopenic symptoms (5-confusion, 6-drowsiness to loss of consciousness, 4-seizures and 1-coma) 12-36 h after ingestion of 'Power 1 Walnut'. Liquid chromatography-mass spectrometry (LC/MS) confirmed the presence of glibenclamide in the urine. None experienced a full-blown hypoglycaemia-associated autonomic response defined as sweating, sensation of warmth, anxiety, tremor, nausea, palpitations, tachycardia, and hunger. Only 4/16 patients had symptoms of a partial autonomic response, and 3/16 patients had tachycardia and/or hypertension.

CONCLUSIONS

The above suggests an inappropriate autonomic and catecholamine response to severe hypoglycaemia in these cases of serendipitous glibenclamide overdose. Possible reasons for the blunted autonomic responses and apparent autonomic failure are reviewed.

Для цитирования: Dalan R, Leow M K S, George J, Chian K Y, Tan A, Han H W, Cheow S P. Neuroglycopenia and adrenergic responses to hypoglycaemia: insights from a local epidemic of serendipitous massive overdose of glibenclamide.. Diabetic medicine : a journal of the British Diabetic Association. 2009. DOI: 10.1111/j.1464-5491.2008.02634.x.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.